Australia’s Therapeutic Goods Administration (TGA) have issued an urgent product recall for two Hyland’s Baby homeopathic teething products – and it’s long overdue.
Hyland’s teething products are a complementary, homeopathic medicine for the temporary relief of teething symptoms in small children and babies.
The Australian recall follows a similar recent ban in the US, where mislabelled teething tablets were repeatedly flagged as dangerous and then finally recalled. The US Food and Drug Administration (FDA) had earlier issued an across-the-board warning to parents about homeopathic teething remedies.
The FDA had urged parents to be on the lookout for: seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using homeopathic teething products.
Then, late last year, product manufacturer Hyland’s announced they wouldn’t be distributing these products in the US at all, anymore. It seems that Australia was a whole other distribution story. Until now.
The Australian recall of Hyland’s Baby teething tables was issued on Saturday by the TGA.
While no quality issues have been found within Hyland’s products distributed in Australia, one ingredient – belladonna – can have unpredictable and potentially serious effects on babies and toddlers.
The US experience and FDA findings have prompted the TGA’s ban here too.
The Hyland’s products recalled are:
- Hyland’s Baby teething tablets and
- Hyland’s Baby nighttime teething tablets
Note that Hyland’s Baby teething gel is not part of the TGA recall, but will soon no longer be available here either due to safety concerns.
“All Hyland’s baby teething products, including the gel, will no longer be marketed in Australia,” the TGA advises.
Reporting of suspect medication is vital
While homeopathic products such as these are not required to be on the Australian Register of Therapeutic Goods, nor assessed by the TGA prior to their entry into the Australian marketplace, they must still comply with Therapeutic Goods Act quality and safety standards.
Care and vigilance should be encouraged when using such medicines – and any side-effects should be reported to the TGA, for everyone’s safety and wellbeing.
What to do if you have these products
The TGA advises parents not to use these products.
- If you have any concerns about your child’s health as a result of using these products, head to your GP for advice.
- The recalled products can be returned to the place of purchase for a full refund.
- You can also call product distributor – Kadac – on 1300 762 025 for further information on the recall.